Advertisement

Doc, how can I stop this ringing sound in my ears?


Ear problems

Hearing sounds within the ear is referred to as tinnitus.

Wednesday July 01 2020

Dr Flo,

I have this ringing sound in my ears. What should I do?

Kevin

Dear Kevin,

Hearing sounds within the ear is referred to as tinnitus. The sound may be ringing, buzzing, humming, hissing or even beating in time with your heart (pulsatile tinnitus). In many cases, it is mild and disappears on its own. In severe cases, however, it may be accompanied by hearing loss, diz- ziness and poor concentration. Tinnitus can be caused by an outer ear infection or by a buildup of wax in the ears. You need to see a doctor to get examined, so that if an infection is present, it will be treated, and if there is wax, it will be cleaned out. Tinnitus can also result from exposure to loud sounds and you may notice your ears ringing or buzzing after you leave a concert, after alighting a matatu that had very loud music or when you remove ear/headphones after lis- tening to music at high volume. Sometimes repeated exposure to loud sounds causes damage to the inner ear and recurrent tinnitus. It can also occur due to advancing age with hearing loss, especially after age 60. This type of hearing loss is called presbycusis. It may also be due to inner ear cell damage, a middle ear infection (otitis media), ear injury and other diseases like otosclerosis, Meniere’s disease, thyroid disease, heart and blood vessel problems, brain tumours, nerve problems and some medication. Wear ear protection if you are in an area with loud sound and turn down the volume, especially if you use headphones. It would be good for you to see an ENT (ear/ nose/throat) specialist for further investigation. Manage stress, avoid noisy environments, and also avoid coffee and smoking. Playing soft music or radio static when you are in a quiet environment or when you are sleeping may help to mask the noise. Also reduce alcohol consumption because alcohol increases blood flow, especially in the inner ear. If you have high blood pressure or other blood disorders, they should be properly managed. You may benefit from using some medication prescribed by a doctor to reduce the symp- toms. A masking device can also be given to reduce the discomfort.

Dr Flo,

I am 85 years old and pretty active, but I have itching pimples on my back and legs. I have also had prostate cancer for the past 18 years and I am diabetic. What can I use on the itchy rash?

NT


Dear NT,

The itchy rash may be due to infection such as fungal, viral, bacterial, worm infestation and scabies or an inflammatory skin disorder like psoriasis, allergy and eczema. The rash may also be triggered by diabetes, prostate cancer, kidney disease, liver disease, thyroid disease, iron deficiency or use of some anti-hypertensive medication, opioid painkillers and cholesterol lowering drugs. In those with advanced age, the skin can also get itchy because of drying out, though this is not usually accompanied by a rash.
To prevent this, avoid frequent hot or prolonged showers and avoid excessive use of soap and apply petrolatum or white paraffin after showering. Because the possible causes of the rash are many, it would be advisable for you to be seen by the doctor so that an accurate diagnosis can be made. In the meantime, you can use anti-histamine tablets and cream to reduce the itching. Specific treatments, such as using an anti-fungal cream, requires that you have a diagnosis before using them.

Dr Flo,

I am 27 years old and I got married last September. I have not been on any contraceptives since then, but I am not yet pregnant. Every time I get my monthly periods I feel very bad. What could be wrong with me? Could the depo injection I was using before the wedding have made me infertile?

Auma

Dear Auma,

It is not automatically given that someone who is not on contracep- tives, and neither she nor her part- ner has any issues will conceive. In fact, medically speaking, concerns about fertility arise after one year of having regular unprotected sexual intercourse. For some women, it takes a few months before there is return to fertility after using contraceptives for a while, though this depends on the type used, the duration and the specific person’s body. With depo provera, the return to fertility can range from three months to up to two years. About 15 per cent of couples are unable to conceive after one year of trying. Of these, a third of the time the problem is in the woman, a third of the time, the problem is in the man, and in the other third, both partners have a problem, or no problem can be found at all. In women, infertility can be caused by abnormal ovarian func- tion, hormonal disorders, fallopian tube obstruction and abnormalities of the uterus. Some factors that can increase the risk of infertility are 
In men, infertility can be caused by a disruption of the function of the testicles, ejacula- tory dysfunction, hormonal disor- ders and genetic disorders. Some factors that can increase the risk of infertility include diabetes, alcoholism, smoking, use of ster- oids, injury to the testicles, being overweight or as a consequence of exposure to some drugs, toxins or radiation. For now, you can afford to wait for several months, so that you will have completed at least one year of trying to conceive. If you do not conceive by then, please visit a gynaecologist. Check- ups include a pelvic ultrasound to check the pelvic organs, a hysterosalpingogram (HSG) to check the fallopian tubes and a hormone profile to check the hormones. Your partner may also need to have a seminalysis and a hormone profile, as necessary. Treatment is given, depending on what is found. For example, you may be given medication to facilitate ovulation or to control hormones, you may need surgery if there is scarring, endometriosis or the fallopian tubes are blocked. Your partner may also be put on medication. You may also benefit from assisted conception through intra-uterine insemination or in vitro fertilisation if you are unable to conceive after all this. 

Send your medical questions to [email protected] com for free expert advice